Texas, 2020

Hail and Damaging Wind in Texas, April 9, 2020

April 9, 2020 · NWS CRP · 2 events in 1 county or zone

A strongly unstable air mass developed in the afternoon across south central Texas into the Brush Country and Victoria Crossroads. Scattered thunderstorms formed ahead of|a slow moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A strongly unstable air mass developed in the afternoon across south central Texas into the Brush Country and Victoria Crossroads. Scattered thunderstorms formed ahead of|a slow moving cold front. Storm produced large hail and damaging winds in Goliad County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 9, 5:22 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 9, 5:22 PM CST, 2 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
622 PM CDT Thu Apr 9 2020

.DISCUSSION...Strong to severe thunderstorms west of the Rio
Grande at this time may be associated with a mid level speed
max moving out of northeast Mexico. Expect this activity will
move into the Brush Country over the next couple of hours.
Outflow from convection to the north has pushed the effective
frontal boundary southward to near an Eagle Pass to Floresville
to near Houston. Expect strong to severe convection will form
on this boundary as it moves toward the Victoria Crossroads
this evening also. Expanded the Watch to include Duval and Jim
Wells Counties. See Aviation section for 00Z TAFs.

&&

.AVIATION...Strong to severe storms are expected to affect
the LRD area over the next 1-3 hours. Storms forming along
the southward advancing front could also affect the COT and
VCT area also. IFR vsbys/MVFR ceilings are expected with
the convection. Activity will move toward the coast later
in the evening. Expect the frontal boundary will be south
of the forecast area by 08Z with IFR ceilings occurring
from late overnight into Friday morning along with MVFR
vsbys in fog. Ceilings will improve to MVFR from 15-16Z
with possible improvement to VFR at VCT/LRD by late afternoon.
Scattered showers could affect the Brush Country Friday
afternoon also.

&&

.PREV DISCUSSION... /Issued 441 PM CDT Thu Apr 9 2020/

SHORT TERM (Tonight through Friday night)...

Tonight...The combination of CAPE, above normal PWAT values, and
frontal boundary predicted to move slowly SEWD across the CWA,
will contribute to convection tonight. Expect severe convection
over the CWA tonight given SBCAPE values exceeding 4000 J/kg (18z
special CRP sounding) and large 0-6km wind shear in advance of
the front. The NAM/ECMWF, GFS/RAP, and Canadian differ with
respect to the timing of the front, with the Canadian fastest,
followed by the GFS/RAP solutions, and the NAM/ECMWF slowest.
Thus, convection could persist over the ERN CWA beyond 03z Friday
if the NAM/ECMWF frontal solution verifies. Both the Experimental
HRRRE and the SREF suggest that convection will continue at 06z
Friday over the ERN CWA/near the coast. Anticipate that the front
will move offshore by 06z Friday. Caveat, the front could stall
along the coast overnight which could contribute to a heavy
rainfall event, high CAPE and high vertical shear notwithstanding.
Friday/Friday night...Deterministic runs predict the upper jet to
move over the CWA by Friday afternoon, and persist Friday night,
which may trigger additional isolated/scattered convection.

LONG TERM (Saturday through Thursday night)...

An upper-level trough digs deep into Baja California Saturday,
gradually shifting eastward through the weekend. Ahead of this
trough, mid-level SW-NE oriented shortwaves develop and move across
South Texas. These disturbances, along with other conditions such as
sufficient vorticity, isentropic lift, and PWAT values up to 1.8",
will allow for showers and thunderstorms to develop Saturday and
Saturday night. There is severe potential as CAPE values range from
1500 to 2500 J/kg across the area, and upper-level divergence aloft
along with a trailing front provides lift. The SPC Convective
Outlook has the northern portion of the CWA in a slight risk,
whereas the rest is in a marginal. The northern portion of the CWA
seems most favorable due to weaker CIN and greater CAPE. The Pacific
front pushes through the area by early Sunday morning, quickly
diminishing rain chances as westerly winds dominate.

The drying pattern continues as a stronger Canadian cold front
plunges its way through South Texas late Sunday night. Moderate to
strong northerly to northeasterly winds will follow the passage of
the front, creating possible SCEC and SCA conditions over the
waters. Elevated fire weather conditions are possible Sunday in the
wake of the front for portions of Webb County and the southern half
of the Coastal Bend and Coastal Plains. Temperatures will plummet
following FROPA through the midweek, with lows mainly in the low to
mid 50s and highs mainly in the upper 60s to low 70s across the
region. Due to the timing of the front and the uncertainty of
additional reinforcing, temperatures will need to be adjusted
appropriately in future forecasts.

A surface high pressure north of us will continue to travel
eastward, allowing for winds to become more easterly, however PoPs
are not mentioned as there seems to be a lack of sufficient moisture
advection. Near the very end of the forecast period, some mid-to-
upper level disturbances make their way into West Texas that may
impact our area late in the week.

ETSS continues to show increasing surge for the weekend, leading to
rises in tide levels along the Middle Texas Coast. Tide levels are
forecast to reach around 2.0 feet above mean sea level Saturday
morning during high tide. Offshore flow following the front allows
for the lowering of tide levels to just over 1.5 feet on Sunday
morning.

MARINE...

Expect a frontal boundary to trigger strong to severe convection
later tonight/early Friday morning, with damaging wind and large
hail as the primary threats. After frontal passage, moderate
northeast flow is anticipated Friday afternoon/Friday night. Owing
to upper jet dynamics, isolated showers and thunderstorm activity
may occur Friday/Friday night. The front will retreat northward
as a warm front Saturday. Isolated to scattered showers and
thunderstorms are expected Saturday through Saturday night as
another cold front is expected to move offshore early Sunday
morning. Expect much drier conditions Sunday moderate to strong
offshore flow. SCEC to SCA conditions are possible for the
offshore waters Saturday night into Sunday afternoon. A stronger
cold front is expected to come through Monday morning with SCA
possibly needed for the gulf waters through the day. Possible
reinforcing offshore flow will allow for the potential of SCEC to
SCA conditions to resume Tuesday night into Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    68  75  69  82  71  /  60  20  20  30  20
Victoria          65  72  63  80  70  /  70  20  20  60  50
Laredo            69  77  69  88  67  /  60  30  40  10  20
Alice             67  76  66  86  69  /  70  20  30  30  30
Rockport          69  76  69  80  72  /  50  20  20  30  30
Cotulla           67  76  65  87  66  /  50  20  40  40  50
Kingsville        67  77  68  86  71  /  60  20  30  20  20
Navy Corpus       70  75  70  80  72  /  50  20  20  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TMT/89...AVIATION
Hazardous weather outlook, Apr 9, 4:15 AM CST, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
515 AM CDT Thu Apr 9 2020

TXZ229>234-239>247-342>347-442-443-447-101015-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
515 AM CDT Thu Apr 9 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are likely this afternoon
through tonight over much of the region. Some of these storms are
likely to become severe with very large hail and damaging winds.
Locally heavy rain and minor flooding are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms are expected Friday through
Saturday night. Some of the storms Saturday could become strong to
severe with large hail and damaging winds.

Minor coastal flooding during high tides will be possible Thursday
through Sunday for the Middle Texas coast.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of severe weather and
flooding while following local, state, and CDC guidelines. Use
hashtags #ccspotter and #txwx

GMZ230-235-250-255-270-275-101015-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
515 AM CDT Thu Apr 9 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Patchy dense fog is possible this morning for the bays and
nearshore waters.

Scattered to numerous thunderstorms are expected this evening and
overnight mainly for the bays and nearshore waters. Strong and
severe thunderstorms will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms are expected Friday through
Saturday night. A few strong and severe storms are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 9, 3:14 PM CST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
414 PM CDT Thu Apr 9 2020

TXZ229-230-092145-
McMullen-La Salle-
414 PM CDT Thu Apr 9 2020

...A STRONG THUNDERSTORM WILL AFFECT LA SALLE AND NORTHWESTERN
MCMULLEN COUNTIES...

At 414 PM CDT, a strong thunderstorm was located near Las Vegas, or 9
miles southeast of Big Wells, moving northeast at 65 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Cotulla, Gardendale, Woodward, Zella, Fowlerton, Millett, Los
Angeles, Artesia Wells and Chaparral Wildlife Management Area.

LAT...LON 2864 9879 2829 9879 2812 9939 2864 9940
TIME...MOT...LOC 2114Z 221DEG 57KT 2847 9946

JCP
Special weather statement, Apr 9, 4:01 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
501 PM CDT Thu Apr 9 2020

TXZ229-092230-
La Salle-
501 PM CDT Thu Apr 9 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA SALLE COUNTY...

At 500 PM CDT, a strong thunderstorm was located near Millett, or
near Dilley, moving northeast at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Millett and Woodward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 2863 9911 2843 9939 2850 9940 2864 9939
      2865 9914
TIME...MOT...LOC 2200Z 240DEG 23KT 2862 9927

LS
Local storm report, Apr 9, 6:04 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
704 PM CDT THU APR 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             5 NNE ORVIL             27.69N 99.46W
04/09/2020  E0.25 INCH       WEBB               TX   PUBLIC

            AT THE LAREDO WEST BORDER PATROL STATION.

&&

DSV
Special weather statement, Apr 9, 7:06 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
806 PM CDT Thu Apr 9 2020

TXZ239-100145-
Webb-
806 PM CDT Thu Apr 9 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEBB COUNTY...

At 806 PM CDT, a strong thunderstorm was located 7 miles south of
Gilson Groves, or 24 miles west of Encinal, moving east at 15 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
La Esperanza Ranch Airport.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2820 9953 2801 9952 2805 9985 2820 9986
TIME...MOT...LOC 0106Z 267DEG 11KT 2817 9974

TC
Special weather statement, Apr 9, 7:17 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
817 PM CDT Thu Apr 9 2020

TXZ231>233-100145-
Live Oak-Bee-Goliad-
817 PM CDT Thu Apr 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GOLIAD...NORTH
CENTRAL LIVE OAK AND NORTHWESTERN BEE COUNTIES...

At 817 PM CDT, a strong thunderstorm was located near Tulsita, or 10
miles south of Kenedy, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Beeville, Mineral, Nell, Berclair, Tulsita, Normanna, Pettus, Pawnee,
Tuleta and Charco.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2869 9801 2872 9792 2867 9782 2868 9779
      2867 9778 2877 9763 2876 9745 2832 9762
      2863 9818 2875 9814 2879 9810
TIME...MOT...LOC 0117Z 281DEG 28KT 2866 9787

TC

The radar

The Corpus Christi radar (KCRP), 101 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Goliad

When
April 9, 7:30 PM CST to 7:33 PM CST
Where
Goliad County, 9.84 mi WSW of Charco
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
28.670, -97.747

A roof was blown off of a large ranch lodge.

Hail, Goliad

When
April 9, 7:30 PM CST to 7:35 PM CST
Where
Goliad County, 9.84 mi WSW of Charco
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
28.670, -97.747

Estimated size of hail. Piles of hail were still on the ground 15 hours after the event.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886078, 886087.